Alert archive / Ohio / River Flood Warnings in 2022

River Flood Warning 25, NWS Cleveland, OH

February 23, 2022Trumbull County, Ohio

NWS Cleveland, OH issued this river flood warning at Feb 23, 2022, 2:27 PM EST for Trumbull County, Ohio. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Feb 23, 2022, 2:27 PM EST (19:27 UTC)
Expired
Feb 24, 2022, 5:33 AM EST
In force
15 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

County Trumbull County, OH

The radar

The Cleveland radar (KCLE), 80 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mahoning River at Leavittsburg (LEAO1). The gauge peaked at 12.74 ft at Feb 23, 2022, 9:00 PM EST.

actionminormoderatemajor810121402/2302/2402/25
Action stage
10 ft
Minor stage
12.5 ft
Moderate stage
14 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03094000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

037 
WGUS41 KCLE 231927
FLWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
227 PM EST Wed Feb 23 2022

...The National Weather Service in Cleveland OH has issued a Flood 
Warning for the following rivers in Ohio...

  Mahoning River At Leavittsburg affecting Trumbull County.

For the Mahoning River...including Leavittsburg, Warren, 
Youngstown...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight by 1230 AM EST.

&&


OHC155-240530-
/O.NEW.KCLE.FL.W.0025.220223T1929Z-220224T0811Z/
/LEAO1.1.RS.220223T1929Z.220224T0000Z.220224T0210Z.NO/
227 PM EST Wed Feb 23 2022

...FLOOD WARNING IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Mahoning River At Leavittsburg.

* WHEN...Until late tonight.

* IMPACTS...At 12.5 feet, Flood waters encroach on Meadowbrook Drive.

* ADDITIONAL DETAILS...
  - At 1:15 PM EST Wednesday the stage was 12.4 feet.
  - Forecast...The river is expected to rise above flood stage
    this afternoon to a crest of 12.9 feet this evening. It will
    then fall below flood stage late this evening.
  - Flood stage is 12.5 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4123 8100 4124 8092 4129 8084 4121 8086
      4116 8100


$$

js
2 follow-up statements
955 
WGUS81 KCLE 231930
FLSCLE

Flood Statement
National Weather Service Cleveland OH
230 PM EST Wed Feb 23 2022

...The Flood Warning continues for the following rivers in Ohio...

  Mahoning River At Leavittsburg affecting Trumbull County.

For the Mahoning River...including Leavittsburg, Warren, 
Youngstown...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight by 1230 AM EST.

&&


OHC155-240530-
/O.EXT.KCLE.FL.W.0025.000000T0000Z-220224T0800Z/
/LEAO1.1.RS.220223T1929Z.220224T0000Z.220224T0210Z.NO/
230 PM EST Wed Feb 23 2022

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Mahoning River At Leavittsburg.

* WHEN...Until late tonight.

* IMPACTS...At 12.5 feet, Flood waters encroach on Meadowbrook Drive.

* ADDITIONAL DETAILS...
  - At 1:15 PM EST Wednesday the stage was 12.4 feet.
  - Forecast...The river is expected to rise above flood stage
    this afternoon to a crest of 12.9 feet this evening. It will
    then fall below flood stage late this evening.
  - Flood stage is 12.5 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4123 8100 4124 8092 4129 8084 4121 8086
      4116 8100


$$

js
301 
WGUS81 KCLE 240130
FLSCLE

Flood Statement
National Weather Service Cleveland OH
830 PM EST Wed Feb 23 2022

...The Flood Warning is extended for the following rivers in Ohio...

  Eagle Creek At Phalanx Station affecting Trumbull County.

...Observed flooding changed to Minor severity and increased in 
duration for the following rivers in Ohio...

  Mahoning River At Leavittsburg affecting Trumbull County.

For the Site Specific Non-forecast Pt...including Phalanx Station...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight by 545 AM EST.

&&


OHC155-241045-
/O.EXT.KCLE.FL.W.0025.000000T0000Z-220224T1033Z/
/LEAO1.N.RS.220223T1929Z.220224T0030Z.220224T0433Z.NO/
830 PM EST Wed Feb 23 2022

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is occurring.

* WHERE...Mahoning River At Leavittsburg.

* WHEN...Until late tonight.

* IMPACTS...At 12.5 feet, Flood waters encroach on Meadowbrook Drive.

* ADDITIONAL DETAILS...
  - At 8:15 PM EST Wednesday the stage was 12.7 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:15 PM EST Wednesday was 12.7 feet.
  - Forecast...The river is expected to fall below flood stage
    late this evening and continue falling to 8.4 feet Monday
    evening.
  - Flood stage is 12.5 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4123 8100 4124 8092 4129 8084 4121 8086
      4116 8100


$$

OHC155-241130-
/O.EXT.KCLE.FL.W.0024.000000T0000Z-220224T1350Z/
/PHAO1.1.ER.220222T2245Z.220223T1900Z.220224T0750Z.UU/
830 PM EST Wed Feb 23 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Eagle Creek At Phalanx Station.

* WHEN...Until tomorrow morning.

* IMPACTS...At 11.0 feet, Barclay Messerly Road, McConnell East, and 
  Knowlton Roads will be flooded and impassable.

* ADDITIONAL DETAILS...
  - At 8:00 PM EST Wednesday the stage was 11.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:00 PM EST Wednesday was 11.9 feet.
  - Forecast...The river is expected to fall below flood stage
    just after midnight tonight and continue falling to 5.0 feet
    late Friday evening.
  - Flood stage is 9.5 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4133 8100 4129 8093 4128 8087 4124 8092
      4124 8095 4125 8100


$$

SI

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Feb 23, 12:30 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 23, 12:30 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1230 PM EST Wed Feb 23 2022

.SYNOPSIS...
A weak trough will move across the region today before high
pressure over the northern Plains briefly builds into the region
late today into tonight. A strong low pressure system will
organize over the southern Plains Thursday and lift through the
Ohio Valley Thursday night into Friday morning. High pressure
will return for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
9:30 AM Update...
Increased the lakeshore POPs for snow and added a tenth or two
of snow into the morning forecast here with trapped moisture
under the inversion effectively putting out light snow in WNW
flow across the lake. Should be relatively short lived and all
but over by the noon hour or so. Temperatures still not expected
to recover much from current values today.

Original Discussion...
The cold front has moved east of the region with strong cold
air advection taking place this morning. Temps have plummeted
into the low 30s behind the front, and with 850 mb temps progged
to fall to - 12 C by sunrise as the cold air deepens, expect a
continued fall in temps into the upper 20s to near 30. Water
vapor loops and surface analysis show a secondary surface trough
over northern Michigan this morning. This feature and the
associated convergence and greater moisture with it is kicking
off light lake-effect snow showers upstream off Lake Michigan.
BUFKIT profiles show a lot of subsidence behind the initial
front early this morning, but as the trough approaches by mid
morning, low-level moisture improves with some mid- level Omega
as well. Inversion heights and equilibrium levels also rise to a
very marginal sub 5000 feet. This will get scattered lake-
effect snow showers and flurries going in a 280 flow across the
primary snowbelt after 12Z. There could also be some flurries
across areas west and south of CLE due to some Lake Michigan
moisture. Coverage will be maximized in the 15-18Z timeframe as
south shore convergence increases with the trough passage. The
DGZ is projected to be very narrow roughly between 2 and 4
thousand feet, and the best lift is displaced above the DGZ this
morning and below it this afternoon. This combined with the low
inversion and lake induced instability limited to 100-150 J/Kg
will severely hamper intensity, so accumulations today will only
be a dusting to a few tenths at most (highest east of CLE and
in NW PA). Winds veering to 310-320 behind the trough this
afternoon will bring some Lake Huron moisture into NW PA, so
kept the highest PoPs in that area through the afternoon with
lake-effect quickly diminishing elsewhere by late afternoon as
the fetch shortens and inversion further lowers. Highs today
will be much colder with low 30s expected in most areas, except
mid 30s in the far southeast areas where the arctic front stalls
out.

Moving into tonight, the arctic front will remain stationary just to
our south as mentioned above. This is due to mid/upper flow
remaining SW from the 4 corners region into the Great Lakes ahead of
another strong mid/upper shortwave trough ejecting into the Plains.
This will induce surface cyclogenesis over the southern Plains. A
lead piece of energy shearing off from the main shortwave and its
associated PVA will race quickly across the Ohio Valley tonight into
Thursday morning. Upper divergence from a 135-140 knot H3 jet streak
tied to this feature will induce moisture advection/isentropic
ascent in the mid-levels leading to a band of light snow. Low-levels
will be very dry as a strong 1043 mb arctic high across the northern
Plains and Upper Midwest feeds cold, dry arctic air south on
northerly low-level flow. This may cause a lot of the snow to fall
as virga late tonight and Thursday morning, so accumulations will
only reach a dusting to perhaps one or two tenths, mainly south of I-
80. Once this wave exits, there will be lull as we await the
approach of the main shortwave and surface low from the Mid
Mississippi Valley Thursday evening. Much of Thursday from mid
morning on will end up dry, but increasing warm/moist advection and
isentropic upglide atop the arctic front stalled out across
central Ohio will begin to generate widespread precipitation
from SW to NE Thursday evening. Forecast soundings support snow
at the onset, but intense 700 mb warm advection will push the
mid-level freezing line northward later in the evening leading
to an eventual warm nose lifting northward. This supports a
changeover from snow to sleet and freezing rain, and HREF
P-types certainly back up this idea. The question is how far
north will the mixing progress. The latest NAM is aggressive
with pushing the 700 mb freezing line and resultant mix all the
way up to the lakeshore, whereas other guidance supports a MFD
to YNG line mainly. For now, kept Thursday evening mainly snow
with some rain/snow mix in the far south. The best moisture flux
and upper support will move overhead Thursday night, and that
is when the better potential for mixed precipitation will
develop. More on that in the short term section below. Lows
tonight will be in the upper teens to low 20s with highs
Thursday in the low 30s most places, except mid 30s again far
southeast areas.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Another winter weather system is still on track to impact the local
area on Thursday night as low pressure tracks northeast through the
Tennessee and Ohio Valley, reaching western Pennsylvania by 12Z
Friday. This will take place ahead of a fast moving upper level
trough that will lift northeast across the Central Plains and Lower
Great Lakes Region. There is high confidence on precipitation with
this event as isentropic ascent spreads north across the area,
bringing warm advection aloft with it. Models remain fairly
consistent with qpf values ranging from 0.35 in Toledo to 0.75
across our southern tier of counties. Precipitation type will
continue to be the challenging aspect of this forecast as a warm
nose of air between 850-700mb lifts north, bringing mixed
precipitation at least as far north as a line from Marion to
Mansfield, to Warren/Meadville on Thursday night. As this occurs, a
wintry mix of sleet and freezing rain will expand north from Central
Ohio during the overnight hours while a north to northeast surface
wind maintains a cold flow at the surface. Temperatures are expected
to remain below freezing at the surface with the exception being
areas from Mount Vernon to Canton to Youngstown where temperatures
may reach 33-34 degrees during the overnight hours. If temperatures
can remain above freezing in these southern counties during the
evening and into the overnight hours, icing may be less of a threat
or may be confined to more elevated surfaces. However at this time
the forecast does suggest surface temperatures will dip below
freezing for at least a brief window during the evening, allowing
for snow then a wintry mix, before warming towards midnight as the
low gets closes and forces the surface boundary back north. North of
this warm air, a swath of 0.10-0.20 of icing is likely on top of a
minimal layer of snow and sleet. This is most likely along and south
of Route 30 but could sneak as far north as Akron or possibly
Brunswick in the east. Northwest of the wintry mix, snow remains the
most likely precip type with accumulations of 2 to 5 inches. Snow
ratios are on the lower end, near 8:1 for much of the event,
then starting to cool as colder air wraps in from the northwest
towards Friday morning. At this time, it looks like much of the area
will end up needing a Winter Weather Advisory as we get closer in
time, but can not rule out a swatch of heavier icing that could
prompt the issuance of watches or warnings. Narrowing in on the axis
of greatest icing is always a challenge as thermal profiles change
even during the event so adjustments are likely to be made with
amounts. To complicate matters, mid-level dry air wrapping in
overnight may result in a window of time where we lose ice nuclei in
the cloud and see some freezing drizzle, even across NW Ohio.

By Friday morning, raised pops downwind of Lake Erie as far west as
Toledo as a deformation axis remains aloft and swings east across
the area. This combined with favorable low level convergence
across Lake Erie is likely to maintain snow showers into Friday
morning. Intensity of any wrap around and lake enhanced snow showers
should decrease on Friday afternoon as we do lose deeper moisture
aloft. Snow will tend to taper off on Friday night as the ridge
builds in from the west. Saturday will feature partly cloudy skies
and weak warm advection ahead of the next cold front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A cold front will move south across the area on Sunday as an
upper level trough digs south out of Canada. The Canadian and GFS
focus the trough farther west across the Great Lakes while the ECMWF
is across New England. Have included high chance to likely pops
across the snowbelt as this front moves south with the possibility
that it could be a drier system if the ECMWF solution verifies.
There has been a consistent signal for several days that scattered
snow showers are likely. Monday will feature below normal
temperatures for late February, but we trend warmer by Tuesday with
shortwave ridging aloft.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Low level moisture largely in place for the duration. Off and on
light lake effect snow showers possible through 22Z or so. There
could be a few breaks in the MVFR ceilings going forward in the
forecast, but they would be short lived. Low pressure system
organizes to the southwest and moves into the Ohio Valley
tonight/Thursday. Expecting a preceding batch of light snow over
the southern terminals after 07Z tonight and ending around 14Z,
but timing does depend on each specific location. Main
precipitation shield will arrive after 18Z, beyond the scope of
this particular forecast. Surface winds veer around to the
northeast later this evening/tonight around 10kts.

Outlook...Non-VFR in occasional snow later Thursday and wintry
mix Thursday night into Friday morning. Non-VFR in occasional
lake-effect snow Friday afternoon into Saturday. A clipper may
bring light snow on Sunday.

&&

.MARINE...
Westerly winds to 30 knots behind a cold front this morning will
decrease and veer to the north this afternoon. Tonight winds will
continue to shift around to the northeast as high pressure builds
into the Upper Great Lakes Region. On Thursday winds will increase
out of the northeast as low pressure tracks northeast through the
Ohio Valley, peaking in the 20-30 knots range on Thursday night. As
the low passes to the east, winds will back to northwesterly at 15-
20 knots into Friday. Winds will become light Friday night as the
next ridge of high pressure builds overhead. Southwest winds will
ramp up again Saturday and Saturday night ahead of the next system
that will pull a cold front southeast across Lake Erie on Sunday. As
ice continues to deteriorate, ice floes are possible.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Garuckas
NEAR TERM...Garuckas/26
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...26
MARINE...KEC
Hazardous weather outlook, Feb 23, 5:40 AM EST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
540 AM EST Wed Feb 23 2022

OHZ003-006>014-017>019-089-PAZ001-002-241045-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
540 AM EST Wed Feb 23 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A system will track across the Ohio Valley Thursday night into
Friday morning, bringing the potential for light to moderate snow
accumulations. A brief period of mixed precipitation is also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ020>023-027>033-036>038-047-PAZ003-241045-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
540 AM EST Wed Feb 23 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A system will track across the Ohio Valley Thursday night bringing
a wintry mix of snow, sleet, and freezing rain. Light snow and sleet
accumulations along with ice accumulations of one to two tenths may
occur in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-241045-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
540 AM EST Wed Feb 23 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:18 PM ESTAreal Flood WarningCLEAshland6 hr
Feb 23, 1:19 AM ESTAreal Flood AdvisoryCLEAshland8 hr

Nearby

River Flood Warnings in Ohio, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.